Electronic Journal of Probability

Fine regularity of Lévy processes and linear (multi)fractional stable motion

Paul Balança

Full-text: Open access


In this work, we investigate the fine regularity of Lévy processes using the 2-microlocal formalism. This framework allows us to refine the multifractal spectrum determined by Jaffard and, in addition, study the oscillating singularities of Lévy processes. The fractal structure of the latter is proved to be more complex than the classic multifractal spectrum and is determined in the case of alpha-stable processes. As a consequence of these fine results and the properties of the 2-microlocal frontier, we are also able to completely characterise the multifractal nature of the linear fractional stable motion (extension of fractional Brownian motion to α-stable measures) in the case of continuous and unbounded sample paths as well. The regularity of its multifractional extension is also presented, indirectly providing an example of a stochastic process with a non-homogeneous and random multifractal spectrum.

Article information

Electron. J. Probab., Volume 19 (2014), paper no. 101, 37 pp.

Accepted: 26 October 2014
First available in Project Euclid: 4 June 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G07: General theory of processes
Secondary: 60G17: Sample path properties 60G22: Fractional processes, including fractional Brownian motion 60G44: Martingales with continuous parameter

2-microlocal analysis Hölder regularity multifractal spectrum oscillating singularities Lévy processes linear fractional stable motion

This work is licensed under a Creative Commons Attribution 3.0 License.


Balança, Paul. Fine regularity of Lévy processes and linear (multi)fractional stable motion. Electron. J. Probab. 19 (2014), paper no. 101, 37 pp. doi:10.1214/EJP.v19-3393. https://projecteuclid.org/euclid.ejp/1465065743

Export citation


  • Adler, Robert J. The geometry of random fields. Wiley Series in Probability and Mathematical Statistics. John Wiley & Sons, Ltd., Chichester, 1981. xi+280 pp. ISBN: 0-471-27844-0
  • Adler, Robert J.; Taylor, Jonathan E. Random fields and geometry. Springer Monographs in Mathematics. Springer, New York, 2007. xviii+448 pp. ISBN: 978-0-387-48112-8
  • Applebaum, David. Lévy processes and stochastic calculus. Second edition. Cambridge Studies in Advanced Mathematics, 116. Cambridge University Press, Cambridge, 2009. xxx+460 pp. ISBN: 978-0-521-73865-1
  • Arneodo, Alain; Bacry, Emmanuel; Jaffard, Stéphane; Muzy, Jean François Oscillating singularities on Cantor sets: a grand-canonical multifractal formalism. J. Statist. Phys. 87 (1997), no. 1-2, 179–209.
  • Arneodo, Alain; Bacry, Emmanuel; Jaffard, Stéphane; Muzy, Jean François Singularity spectrum of multifractal functions involving oscillating singularities. J. Fourier Anal. Appl. 4 (1998), no. 2, 159–174.
  • Ayache, Antoine and Hamonier, Julien. Linear Multifractional Stable Motion: fine path properties. phPreprint, 2013.
  • Ayache, Antoine; Taqqu, Murad S. Multifractional processes with random exponent. Publ. Mat. 49 (2005), no. 2, 459–486.
  • Ayache, Antoine; Roueff, François; Xiao, Yimin. Linear fractional stable sheets: wavelet expansion and sample path properties. Stochastic Process. Appl. 119 (2009), no. 4, 1168–1197.
  • Balança, Paul. Some sample path properties of multifractional brownian motion. Preprint, 2014.
  • Barral, Julien; Seuret, Stéphane. The singularity spectrum of Lévy processes in multifractal time. Adv. Math. 214 (2007), no. 1, 437–468.
  • Barral, Julien; Seuret, Stéphane. A localized Jarník-Besicovitch theorem. Adv. Math. 226 (2011), no. 4, 3191–3215.
  • Barral, Julien; Fournier, Nicolas; Jaffard, Stéphane; Seuret, Stéphane. A pure jump Markov process with a random singularity spectrum. Ann. Probab. 38 (2010), no. 5, 1924–1946.
  • Benassi, Albert; Cohen, Serge; Istas, Jacques. On roughness indices for fractional fields. Bernoulli 10 (2004), no. 2, 357–373.
  • Blumenthal, Robert M.; Getoor, Ronald K. Sample functions of stochastic processes with stationary independent increments. J. Math. Mech. 10 1961 493–516.
  • Bony, Jean-Michel. Second microlocalization and propagation of singularities for semilinear hyperbolic equations. Hyperbolic equations and related topics (Katata/Kyoto, 1984), 11–49, Academic Press, Boston, MA, 1986.
  • Cohen, Serge; Lacaux, Céline; Ledoux, Michel. A general framework for simulation of fractional fields. Stochastic Process. Appl. 118 (2008), no. 9, 1489–1517.
  • Dozzi, Marco; Shevchenko, Georgiy. Real harmonizable multifractional stable process and its local properties. Stochastic Process. Appl. 121 (2011), no. 7, 1509–1523.
  • Durand, Arnaud. Random wavelet series based on a tree-indexed Markov chain. Comm. Math. Phys. 283 (2008), no. 2, 451–477.
  • Durand, Arnaud. Singularity sets of Lévy processes. Probab. Theory Related Fields 143 (2009), no. 3-4, 517–544.
  • Durand, Arnaud; Jaffard, Stéphane. Multifractal analysis of Lévy fields. Probab. Theory Related Fields 153 (2012), no. 1-2, 45–96.
  • A. Echelard. Analyse 2-microlocale et application au débruitage. PhD thesis, Université de Nantes, 2007. http://tel.archives-ouvertes.fr/tel-00283008/fr/.
  • Falconer, Kenneth J. The geometry of fractal sets. Cambridge Tracts in Mathematics, 85. Cambridge University Press, Cambridge, 1986. xiv+162 pp. ISBN: 0-521-25694-1; 0-521-33705-4
  • Falconer, Kenneth J. Fractal geometry. Mathematical foundations and applications. Second edition. John Wiley & Sons, Inc., Hoboken, NJ, 2003. xxviii+337 pp. ISBN: 0-470-84861-8
  • Herbin, Erick; Lévy Véhel, Jacques. Stochastic 2-microlocal analysis. Stochastic Process. Appl. 119 (2009), no. 7, 2277–2311.
  • Jaffard, Stéphane Pointwise smoothness, two-microlocalization and wavelet coefficients. Conference on Mathematical Analysis (El Escorial, 1989). Publ. Mat. 35 (1991), no. 1, 155–168.
  • Jaffard, Stéphane. The multifractal nature of Lévy processes. Probab. Theory Related Fields 114 (1999), no. 2, 207–227.
  • Jaffard, Stéphane; Meyer, Yves. Wavelet methods for pointwise regularity and local oscillations of functions. Mem. Amer. Math. Soc. 123 (1996), no. 587, x+110 pp.
  • Jaffard, Stéphane; Meyer, Yves. On the pointwise regularity of functions in critical Besov spaces. J. Funct. Anal. 175 (2000), no. 2, 415–434.
  • Khoshnevisan, Davar; Shi, Zhan. Fast sets and points for fractional Brownian motion. Séminaire de Probabilités, XXXIV, 393–416, Lecture Notes in Math., 1729, Springer, Berlin, 2000.
  • Khoshnevisan, Davar; Xiao, Yimin. Level sets of additive Lévy processes. Ann. Probab. 30 (2002), no. 1, 62–100.
  • Khoshnevisan, Davar; Shieh, Narn-Rueih; Xiao, Yimin. Hausdorff dimension of the contours of symmetric additive Lévy processes. Probab. Theory Related Fields 140 (2008), no. 1-2, 129–167.
  • Kolwankar, Kiran M.; Lévy Véhel, Jacques. A time domain characterization of the fine local regularity of functions. J. Fourier Anal. Appl. 8 (2002), no. 4, 319–334.
  • Kono, Norio; Maejima, Makoto. Hölder continuity of sample paths of some self-similar stable processes. Tokyo J. Math. 14 (1991), no. 1, 93–100.
  • Lévy Véhel, Jacques; Seuret, Stéphane. The 2-microlocal formalism. Fractal geometry and applications: a jubilee of Benoît Mandelbrot, Part 2, 153–215, Proc. Sympos. Pure Math., 72, Part 2, Amer. Math. Soc., Providence, RI, 2004.
  • Maejima, Makoto. A self-similar process with nowhere bounded sample paths. Z. Wahrsch. Verw. Gebiete 65 (1983), no. 1, 115–119.
  • Marcus, Michael B.; Rosen, Jay. Markov processes, Gaussian processes, and local times. Cambridge Studies in Advanced Mathematics, 100. Cambridge University Press, Cambridge, 2006. x+620 pp. ISBN: 978-0-521-86300-1; 0-521-86300-7
  • Marquardt, Tina. Fractional Lévy processes with an application to long memory moving average processes. Bernoulli 12 (2006), no. 6, 1099–1126.
  • Meyer, Yves. Wavelets, vibrations and scalings. With a preface in French by the author. CRM Monograph Series, 9. American Mathematical Society, Providence, RI, 1998. x+133 pp. ISBN: 0-8218-0685-8
  • Orey, Steven; Taylor, S. James. How often on a Brownian path does the law of iterated logarithm fail? Proc. London Math. Soc. (3) 28 (1974), 174–192.
  • Perkins, Edwin. On the Hausdorff dimension of the Brownian slow points. Z. Wahrsch. Verw. Gebiete 64 (1983), no. 3, 369–399.
  • Picard, Jean. Representation formulae for the fractional Brownian motion. Séminaire de Probabilités XLIII, 3–70, Lecture Notes in Math., 2006, Springer, Berlin, 2011.
  • Pruitt, William E. The growth of random walks and Lévy processes. Ann. Probab. 9 (1981), no. 6, 948–956.
  • Revuz, Daniel; Yor, Marc. Continuous martingales and Brownian motion. Third edition. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 293. Springer-Verlag, Berlin, 1999. xiv+602 pp. ISBN: 3-540-64325-7
  • Samko, Stefan G.; Kilbas, Anatoly A.; Marichev, Oleg I. Fractional integrals and derivatives. Theory and applications. Edited and with a foreword by S. M. NikolʹskiÄ­. Translated from the 1987 Russian original. Revised by the authors. Gordon and Breach Science Publishers, Yverdon, 1993. xxxvi+976 pp. ISBN: 2-88124-864-0
  • Samorodnitsky, Gennady; Taqqu, Murad S. Stable non-Gaussian random processes. Stochastic models with infinite variance. Stochastic Modeling. Chapman & Hall, New York, 1994. xxii+632 pp. ISBN: 0-412-05171-0
  • Sato, Ken-iti. Lévy processes and infinitely divisible distributions. Translated from the 1990 Japanese original. Revised by the author. Cambridge Studies in Advanced Mathematics, 68. Cambridge University Press, Cambridge, 1999. xii+486 pp. ISBN: 0-521-55302-4
  • Seuret, Stéphane and Lévy Véhel, Jacques. The local Hölder function of a continuous function. Appl. Comput. Harmon. Anal., 13penalty0 (3):penalty0 263–276, 2002.
  • Seuret, Stéphane; Lévy Véhel, Jacques. A time domain characterization of 2-microlocal spaces. J. Fourier Anal. Appl. 9 (2003), no. 5, 473–495.
  • Stoev, Stilian; Taqqu, Murad S. Stochastic properties of the linear multifractional stable motion. Adv. in Appl. Probab. 36 (2004), no. 4, 1085–1115.
  • Stoev, Stilian; Taqqu, Murad S. Path properties of the linear multifractional stable motion. Fractals 13 (2005), no. 2, 157–178.
  • Takashima, Keizo. Sample path properties of ergodic self-similar processes. Osaka J. Math. 26 (1989), no. 1, 159–189.
  • Xiao, Yimin. Uniform modulus of continuity of random fields. Monatsh. Math. 159 (2010), no. 1-2, 163–184.